Subscribe (free)
About NaturalNews
Contact Us
Write for NaturalNews
Media Info
Advertising Info

Statins can cause muscle damage without necessarily exhibiting pain symptoms

Wednesday, March 14, 2012 by: Jonathan Benson, staff writer
Tags: statins, muscle damage, pain

Most Viewed Articles
Popular on Facebook
(NaturalNews) If you take statin drugs to lower your cholesterol levels, these medications could be damaging your muscles without you even knowing it. Several studies not typically mentioned by the pro-statin drug lobby reveal that HMG-CoA reductase inhibitors can cause skeletal muscle damage that may not always exhibit obvious pain symptoms -- and yet the perpetual damage caused by statin use will likely persist long after the medication is ceased.

According to Duane Graveline, M.D., M.P.H., a retired family physician, the cholesterol-lowering properties of statins directly damage muscle fibers, and are responsible for eroding cell walls and altering the way muscles work. This is why many statin drug users report chronic pain symptoms that did not exist prior to having started statin regimens (http://www.spacedoc.com/muscle_pain_statins.htm).

But for many other statin users, these pain symptoms may not always be obvious, as it appears that primarily athletes and other active individuals that exercise regularly notice the changes. For the millions of statin users that are not particularly active, in other words, muscle degradation caused by statin use is a gradual, and sometimes unnoticeable, process that will exhibit major health problems later on in life -- and by the time the damage is severe enough to be noticeable, it will be too late to undo it.

"The more you depend on your muscles, the more likely you are to notice minor damage," writes Tom Naughton from Fat Head in reference to a 2006 study published in the Journal of Pathology that identified a link between statin use and ultrastructural damage in skeletal muscle (http://www.fathead-movie.com).

"Most people who sit for a living and aren't dedicated to exercising could probably become a bit weaker without ever noticing, which would explain why only five percent of all statin-takers report muscle problems. But if you limit the study to people who engage in strenuous exercise -- and are therefore more likely to track their speed or strength -- the number goes up to 25 percent. Limit the study to professional athletes, and now you're looking at 86 percent reporting muscle problems."

A 2004 study published in the British Journal of Pharmacology had previously found that the vast majority of athletes cannot tolerate taking statin drugs because of the intense muscle pain these drugs induce. And yet at the same time, most sedentary statin users are unaware that their muscles are being damaged because many of them do not use these muscles on a regular basis (http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1884475/).

Sources for this article include:

STAY INFORMED! Free subscription to the Health Ranger's email newsletter
Get breaking news alerts on GMOs, fluoride, superfoods, natural cures and more...
Join over four million monthly readers. Your privacy is protected. Unsubscribe at any time.
comments powered by Disqus

Sign up for the FREE Natural News Email Newsletter

Receive breaking news on GMOs, vaccines, fluoride, radiation protection, natural cures, food safety alerts and interviews with the world's top experts on natural health and more.

Join over 7 million monthly readers of NaturalNews.com, the internet's No. 1 natural health news site. (Source: Alexa.com)

Your email address *

Please enter the code you see above*

No Thanks

Already have it and love it!

Natural News supports and helps fund these organizations:

* Required. Once you click submit, we will send you an email asking you to confirm your free registration. Your privacy is assured and your information is kept confidential. You may unsubscribe at anytime.